What you need to know about Topical Steroid Withdrawal (TSW) Syndrome

What you need to know about Topical Steroid Withdrawal (TSW) Syndrome

Topical steroid addiction (TSA), topical steroid withdrawal (TSW) or red skin syndrome (RSS) has been found to be a side effect of long term over-use or misuse of topical steroids, particularly in patients with atopic dermatitis (eczema).  Whilst the diagnosis is not broadly recognized, research into the phenomenon is growing along with social media discussions on the topic and patient inquiries into steroid-free eczema treatments.

TSW/TSA is defined as the situation where the skin becomes “resistant” to TS treatment after frequent and prolonged application to sensitive areas, including the face and genitals.  The skin becomes dependent on the TS and exhibits signs of withdrawal on cessation of treatment.   Often the skin develops a more diverse and severe presentation after withdrawal from use of topical steroids, than it had pre-treatment.

TSW/TSA of was first described by Australian researcher  Burry in 1973, where he observed that patients became increasingly unable to do without topical steroids as eczema would reappear shortly after discontinuation.  Rapaport and Lebwohl reported that this rebound reaction can affect the entire body’s surface, renaming it Red Burning Skin Syndrome2.

TSW rebound reaction can last from weeks to months and in some cases years.  The first phase typically involves the spreading of a red and burning rash throughout the body followed by weepy, itchy and scaly skin.  The skin is at heightened sensitivity making it reactive to the slightest stimulus, including seasonal change.

Research into the changes occurring in the skin during TSW has shown epidermal atrophy (skin thinning), immunological changes leading to a Th2 dominance (as often seen in atopic dermatitis), changes to expression of glucocorticoid receptors, and release of stored Nitric Oxide which leads to a dilation of blood vessels and the characteristic redness associated with the condition1.

While there is no agreed upon treatment protocol used for TSW, treatment can include tapered topical steroid use, antibiotics, antihistamines, analgesics and systemic steroids in severe cases.  Other treatments which may be effective include regular moisturising with a hypoallergenic moisturizer, cold packs/cool compresses/wet wrappings, allergen avoidance, and psychological support.  

TSW can be a serious condition and requires professional support and advice, including medical supervision.  The Psoriasis Eczema Clinic takes a holistic and integrative approach to TSW.  We work with the patient to find suitable steroid free eczema treatments, including topical and oral support, to work in safely with medical care.  

If you would like further information about the Psoriasis Eczema Clinic approach, please contact the clinic.

References:

Fukaya, M., Sato, K., Sato, M., Kimata, H., Fujisawa, S., Dozono, H., … & Minaguchi, S. (2014). Topical steroid addiction in atopic dermatitis. Drug, healthcare and patient safety6, 131.

Hajar, T., Leshem, Y. A., Hanifin, J. M., Nedorost, S. T., Lio, P. A., Paller, A. S., … & Simpson, E. L. (2015). A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses. Journal of the American Academy of Dermatology72(3), 541-549.

Juhász, M. L., Curley, R. A., Rasmussen, A., Malakouti, M., Silverberg, N., & Jacob, S. E. (2017). Systematic review of the topical steroid addiction and topical steroid withdrawal phenomenon in children diagnosed with atopic dermatitis and treated with topical corticosteroids. Journal of the Dermatology Nurses’ Association9(5), 233-240.

Leave a Reply